





Workshop report:

PYTHON FOR WEATHER AND CLIMATE DATA ANALYSIS

Table of contents

TABLES OF FIGURES	2
LIST OF TABLES	2
INTRODUCTION	3
I. DAY 1: TUESDAY 27 AUGUST	3
II. DAY 2: WEDNESDAY 28 AUGUST 2024	4
III. DAY 3: THURSDAY 29 AUGUST 2024	4
IV. DAY 4: FRIDAY 30 AUGUST 2024	4
CONCLUSION	5
APPENDICES	6

TABLES OF FIGURES

Figure 1: flyer	7
Figure 2: Speech at the opening ceremony	10
Figure 3: Group photo	10
Figure 4: Some of the workshop speakers	11
Figure 5: Some collaborations between participants from different countries	11
Figure 6: Some rewarded participants	12
Figure 7: Questions and answers	12
Figure 8: Coffee break and lunch	13
Figure 9: IOT practice	13
Figure 10: closing ceremony	14
LIST OF TABLES	
Table 1: WiW 2024 Workshop_Programme	7

INTRODUCTION

This report documents the workshop organised by Women in WACREN (WiW) on 'Python for weather and climate data analysis', held in Accra. The workshop is part of a series of initiatives aimed at strengthening women's skills in computer science, with a particular focus on the use of Python for the analysis of scientific data, especially those relating to meteorology and climate.

The event brought together participants from various academic and professional backgrounds, all committed to furthering their knowledge of programming and data analysis in the context of climate science. The workshop was designed to give these women the tools they need to analyse and interpret meteorological data, helping them make a significant contribution to research and initiatives to tackle climate challenges.

During the workshop, participants explored various data analysis techniques with Python, covering topics such as data manipulation with libraries such as Pandas, Matplotlib and Seaborn and climate trend analysis based on historical data. The workshop also served as a platform for exchanging ideas and experiences, strengthening the community of women scientists and computer scientists within the WACREN region.

This report summarises the activities carried out during the workshop, the skills acquired by the participants and the prospects for using Python to analyse weather and climate data.

I. DAY 1: TUESDAY, 27 AUGUST

The first day of the workshop began with a welcome and registration of participants, followed by several speeches to welcome participants and highlight the importance of the event. Omo Oaiya, one of the moderators, introduced WACREN's objectives for the workshop, highlighting the importance of climate data analysis in the West African context.

Dr. Sena Kpeglo, Executive Secretary of the VCG, also took the floor to share a message of support, highlighting ongoing efforts to build capacity in West Africa. Dr. Eric Asuman, Acting Director General of GMeT, and Prof. Kabo-bah, representative of the Group on Earth Observation (GEO), also contributed by expressing their support for the program. Abigail Essel then presented the WiW program and its aspirations, highlighting the importance of including women in STEM fields.

The morning continued with a presentation on IoT technologies by Dr. Alowolodu, followed by a session on data collection techniques and best practices led by Dr. Naomi Kumi of Obafemi Awolowo University (OAU). Prof. Amos Kabo-bah of the University of Energy and Natural Resources (UENR) and Prof. Aderonke Okoya of the OAU then presented the regional activities of the WACREN-ICTP program, highlighting meteorological monitoring projects in Ghana and river pollution projects in Nigeria.

The afternoon was devoted to an introduction to climate data sources, as well as the analysis and visualisation of these data. Dr. Naomi Kumi detailed data sources such as reanalyses, satellite data and observations, before answering participants' questions in an interactive session.

The day ended with a session led by Doyin Afolabi from NITHUB on data analysis and visualization tools and techniques, covering time series, spatial maps, bar charts and pie charts.

II. DAY 2: WEDNESDAY 28 AUGUST 2024

The second day focused on hands-on learning of Python and its libraries for climate data analysis. Mercy Mawunyo Apaw and Samuel Afful began with an introduction to the basics of Python and key libraries such as Numpy, Panda and Xarray, enabling participants to understand the types of weather data and their sources. This was followed by a presentation from NITHUB's Biodun Owadoye on the statistical analysis of weather data, covering concepts such as sums, averages, correlations and anomalies.

The afternoons were devoted to practical sessions where participants applied their newly acquired knowledge using Python to analyse climate data. Kingsley Ogbonna and Doyin Afolabi led these sessions, focusing on the pre-processing and formatting climate data using Numpy, Pandas and Xarray. The day concluded with group exercises, where participants worked on practical case studies, reinforcing their understanding and application of the concepts learned.

III. DAY 3: THURSDAY, 29 AUGUST 2024

The third day saw advanced discussions on integrating IoT technologies with artificial intelligence and machine learning for climate data analysis, presented by Joshua Opoku Agyemang from the IoT Network Hub. This presentation paved the way for discussing open science and its importance in weather data analysis, moderated by Dr. Caleb Mensah of UENR.

Fatima-Bint Ibrahim from PyLadies then introduced Gitlab, an essential tool for creating, storing, managing and sharing code, reinforcing climate data analysis projects' collaborative and reproducible aspect. The afternoon was devoted to an interactive workshop where participants explored the construction and integration of advanced IoT solutions, followed by collaborative projects overseen by all the facilitators.

IV. DAY 4: FRIDAY 30 AUGUST 2024

The final day of the workshop was dedicated to community involvement. Following registration, Abigail Essel opened the session with a welcome speech, followed by a special guest speaker. Theresa Sarpong from PyLadies and Luvina Sandra Atsu from Women In Tech then took the floor to discuss the impact of women in technology and strategies to increase this influence in climate data analysis.

GARNET presented a session on leveraging NRENs' capabilities to increase women's impact in climate data analysis. The discussion continued with strategies for sustaining IoT initiatives beyond the workshop, presented by Nutifafa Agbenor-Efunam and Joshua Opoku Agyemang. The day ended with a panel discussion on overcoming challenges and promoting gender

equality in STEM, followed by the closing ceremony hosted by Dr. Sena Kpeglo and Abigail Essel.

The workshop concluded with a gala dinner on the evening of Friday, 30 August 2024, providing participants with an opportunity to network and celebrate the knowledge and skills gained over four days of intense activity. The event not only enhanced participants' capabilities in climate data analysis but also fostered the emergence of an active and committed community for the future.

CONCLUSION

The Women in WACREN 2024 programme successfully achieved its objectives of training, collaboration and promoting gender equality in climate and weather science. Participants gained in-depth skills in Python programming, data analysis and IoT technologies, enabling them to contribute effectively to environmental monitoring initiatives in their respective regions.

The various sessions, from theoretical introductions to practical workshops and group discussions, encouraged interactive and dynamic learning. Exchanges with renowned experts and networking opportunities strengthened the women's scientific community within WACREN, creating lasting links and future collaborations.

In addition, discussions on the importance of open science and strategies for sustaining IoT initiatives after the workshop laid the foundations for ongoing and innovative projects. The closing of the programme underlined the collective commitment to the promotion of women in STEM. It highlighted the next steps to support and extend the initiatives launched during these days.

All in all, Women in WACREN 2024 not only enriched the knowledge and skills of the participants, but also strengthened the determination to pursue excellence and equality in the field of climate data analysis. This success paves the way for future editions and a continued expansion of efforts to integrate more women into environmental science and technology.

Done at Ghana, 30 August 2024
Workshop rapporteur
Dr. KIE Eba Victoire

(Teacher-researcher at ESATIC, Abidjan Côte d'Ivoire)

APPENDICES



Figure 1: flyer

Table 1: WiW 2024 Workshop_Programme

	WOMEN IN	WACREN 2024 - PROGRAMME			
	Theme: Python for Weather and Climate Data Analysis				
	Da	te : 27 - 30 August 2024			
Moderator: Effah Amponsah/Abigail Essel					
	Day 1 : 27	August 2024			
8:00 - 9:00 am	Arrival and Registration	WACREN	Time Allocation		
	Welcome Address				
	Welcome Addresses by WACREN	Omo Oaiya	5min		
	Goodwill Message from VGG	Dr Sena Kpeglo (VCG, Executive Secretary)	2min		
	Goodwill Message from GMeT	Dr. Eric Asuman (Ag. Director General)	2min		
	Goodwill Message from Group on Earth Observation (GEO)	Prof Kabo-bah (Board Ghana Principal)	2min		
	Introduction to the WiW Programme and its Aspirations	Abigail Essel	15min		
9:00 - 10:30am	Introduction of Participant and Expectation	Everyone	30min		

10:30 - 11:00	Coffee Break & Group Photo			
11:00 -				
12:30	Concepts and Applications	Dr. Alowolodu	30min	
	Data Collection Techniques and			
	Best Practices	Dr. Naomi Kumi (OAU)	30min	
	Regional Activities in the WACREN-ICTP Programme			
	- Weather monitoring in Ghana	Prof Amos Kabo-bah (UENR)	20min	
	- River pollution monitoring in	,		
	Nigeria	Prof Aderonke Okoya (OAU)	20min	
12:30pm - 1:30pm		Lunch		
1:30 - 2:30pm	Introduction to sources of Climate Data (Reanalysis, satellite and Observation) and how to access these data	Dr. Naomi Kumi (UENR)	1hr	
2:30 -	sources	DI. Naoilii Kuilii (UENK)	1111	
3:00pm	Q&A	Dr. Naomi Kumi (UENR)	30min	
3:00 pm -	Queri	Diritanii (CENT)	Johnn	
3:30 pm		Coffee Break		
2.20	Introduction to Data Analysis and Visualization Tools and Techniques ((Timeseries, Bar			
3:30 - 4:30 pm	charts, Spatial Maps, Pie Charts)	Doyin Afolabi (NITHUB)	1hr	
4:30 -	Charts)	Doylii Aloiadi (NITHUB)	1111	
5:00pm	Q&A	Doyin Afolabi (NITHUB)	30min	
Closing		Abigail Esel		
Closing		Tioigui 2501		
	Day 2: 28	th Aug 2024		
8:30 -				
9:00 am	Registration	WACREN	30min	
9:00 - 10:00 am	 Introduction to Python Python libraries (Numpy, Panda, Xarray) for Climate Data Analysis 	Mercy Mawunyo Apaw Samuel Afful	1hr	
10:00 -				
10:30 am		Coffee Break		
10:30am	Understanding Weather Data: Types and Sources- raising several basic statistical analysis and visualisation directions			
-	(Summation, Means,			
11:30pm	Correlations, Anomalies)	Biodun Owadoye (NITHUB)	1hr	
11:30 - 12:30pm	Practical Session: Application of Python for Climate Data Analysis	Kingsley Ogbonna and Doyin Afolabi (NITHUB)	1hr	
12:30 -				
1:30pm		Lunch		

Ī	Practical Session: Application	1]
	of Python for Climate Data	Kingsley Ogbonna and Doyin Afolabi	
	Analysis(Contd)	(NITHUB)	
	Climate Data Pre-processing	(
1:30 -	and format using Numpy,	Kingsley Ogbonna and Doyin Afolabi	
3:00 pm	Pandas and xarray	(NITHUB)	1hr 30min
3:00 -			
3:30pm		Coffee Break	
3:30 -	Group Exercises: Case Studies	NUMBER	
5:00 pm	and presentations	NITHUB	
Closing			1hr 30min
0.20	Day 3: 29	th Aug 2024	
8:30 - 9:00 am	Registration	WACREN	
9.00 am	Advanced IoT Technologies:	WACKEN	
	AI and Machine Learning		
9:00 -	Integration for climate data		
10:30 am	analysis	Joshua Opoku Agyemang (IoT Network Hub)	1hr
10:30 -			
11:00 am		Coffee Break	
11:00 -	Open Science and Its Importance in Weather Data		
11:30am	Analysis	Dr Caleb Mensah (UENR)	30min
11:30 am	Introduction of Gitlab and how	Di Calco Mensan (OLIVIC)	John
- 12:30	to use it to create, store, manage		
pm	and share codes	Fatima-Bint Ibrahim (PyLadies)	1hr 30min
12:30 -		, , , , , , , , , , , , , , , , , , ,	
1:30 pm			
	Interactive Workshop: Building		
1:30 -	and Integrating Advanced IoT		11 20 :
3:00 pm 3:00 -	Solutions	Joshua Opoku Agyemang (IoT Network Hub)	1hr 30min
3:30pm	Coffee Break		
•			
3:30 -	Group Activities: Collaborative	All Equilitators	1hu 20min
5:00 pm	Projects and Presentations	All Facilitators	1hr 30min
	Day 4: 20th Avg 2024	Community Engagement	
9:00 -	Day 4: 30th Aug 2024 -	Community Engagement	
9:30 am	Registration	WACREN	
	Welcome	Abigail Essel	10min
	Keynote	Guest Speaker	30min
	Reynote	Guest Speaker	John
	D 7 11		
09:30 -	PyLadies	Theresa - Sarpong	20min
11:00 am	Women In Tech	Luvina Sandra Atsu	20min
11:00 - 11:30 pm		Coffee Break	
-1.50 pm	Leveraging NREN Capabilities:		
	Boosting Women's Impact in		
11:30 -	Climate Data Analysis"	GARNET	25min
12:15	Q&A		20min
-		N 40 C A 1 70	
	Strategies for Sustaining IoT	Nutifafa Agbenor-Efunam	25
12:15 -	Initiatives Post-Workshop	Joshua Opoku Agyemang (IoT Network Hub)	25min
1:00 pm	Q&A		20min

1:00 - 2:00 pm		Lunch	
		PyLadies - Fatima	
		Women In Tech - Luvina	
	Panel Discussion: Overcoming	Maud Ashong - VP Internet Society Ghana	
	Challenges and	NITHUB	
2:00 -	Promoting Gender Equality in		
3:30 pm	STEM	Abby - Moderator	1hr30
3:30 -			
4:00pm	Coffee Break		
	Closing Ceremony and		
4:00 -	Strategies for WiW Project	Dr Sena Kpeglo (VCG)	
4:30 pm	Initiatives Post-Workshop	Abigail Essel (WACREN) - Closing Remarks	30min
Departure			





Figure 2: Speech at the opening ceremony



Figure 3: Group photo



Figure 4: Some of the workshop speakers



Figure 5: Some collaborations between participants from different countries



Figure 6: Some rewarded participants



Figure 7: Questions and answers



Figure 8: Coffee break and lunch



Figure 9: IOT practice



Figure 10: closing ceremony